tics from seroquel

Discussion in 'General Parenting' started by Jena, Dec 17, 2008.

  1. Jena

    Jena New Member

    hi!! :)

    So, difficult child has tics from her seroquel. I've noticed in her hands, she keeps twitching them seperately, it's hard to explain what she does. It's almost constant now though. started small and now it's quite often.

    doctor says dont make big deal about it, just let's see if it stops. It's weird though it's like she's constantly counting on her fingers.

    anyone ever see this???
     
  2. smallworld

    smallworld Moderator

    Although rare with Seroquel, it could be a dystonic reaction. You might need to get a neurologist to evaluate her. psychiatrists aren't all that experienced with movement disorders.
     
  3. pepperidge

    pepperidge New Member

    Jennifer,

    I don't know how to tell if it is a dystonic reaction or not. I do know that my son got what everyone agreed were tics from Abilify at a higher dose than what he is on now (he shakes his head, had a facial grimace), which is in the same class of drugs, so I believe it is possible.
    We dropped the dose down, the tics for the most part went away.

    By the way, he also got them from stims and from Strattera as well.

    They are not very noticeable, we have not made a big deal over them.
     
  4. smallworld

    smallworld Moderator

    That's why a neuro evaluation is important because a neuro can tell the difference between a tic and dystonia.
     
  5. prescottsunshine

    prescottsunshine prescottsunshine

    What a horrible place to be...and I am here too...between a rock and a hard place. We get to decide to let our kids fail or end up in juvie or give them a medicine that is supposed to make them better but, oh, by the way, they might make your kids develop tics. Great! I took my son off of Risperdal as he developed both a motor and verbal tic. They went away completely after getting off Risperdal but all atypical antipsychotics can cause permanant neurological damage (tardiv disconesia).

    Be careful...

    Hugs!
    T
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son got all that and worse on Risperdal and Zyprexa. Scary.
     
  7. lillians

    lillians lillians

    the medications are difficuklt to deal with my older son 17 has had many trials from one medication to another for years,, all had side effects that were not acceptable,today he is on 2 strengths of concerta,and mega dose of resperidal,, finally now for 4 years they are working ,, some medications increased the tics,, otheres did other things sooner or later something will work its horrid to experiment with our poor babies minds,, but sadly we must there arent enough long term studies so we do what we can and wait--
     
  8. Jena

    Jena New Member

    hi, and thanks guys. I've seen various specials on this on channel 13 here where we live. HOw many of these medications, once even stopped create lifelong "tics" in our kids. They start off small and get worse.

    Smallworld - she had a neurologist test last year. I'm guessing i should schedule another appointment than to be on the safe side. She isn't really noticing what she's doing, yet I am and i feel bad. I'm not willing to see her ticking to get her calm and to sleep at night. it hasn't hit the eyes yet, she normally has a tic in her eyes on and off and the mouth. Yet it's usually when she is overstimulated.

    this hand thing though i gotta admit it's weird and unsettling. she walks out of school and the fingers are flying, it's like she doens't even realize what she is doing. aw, i gotta be honest I don't like me'ds without proven trials i can look at.
     
  9. Jena

    Jena New Member

    so i looked up that word, and found out what it means and stuff. so it seems that they treat that side effect with yet another drug. ugh. i think it's due to the increase because she's never had that tic before like this. i think the increase is now adjusting in her body. this started about week or so ago once medication's were increased 3 times.
     
  10. totoro

    totoro Mom? What's a GFG?

    K started getting "tics" the first couple of weeks of starting Risperdal.
    That was 2 years ago.
    She has been on Abilify and Seroquel also.
    She has been off of them. The tics have not gone away.
    Every psychiatrist says the same thing, the starting dose of Risperdal was too low to start the tics.
    BS!
    She did not have them before, she did have tongue thrust before but it go worse. Her drooling got worse also.
    She cracks her knuckles and hyper-extends her fingers compulsively. She used to tap her toes after each step, that has calmed.
    She basically has started all kind of *movements* since starting AP's.
    She also pops her elbows... she jerks her body at times also.
    We had a sleep deprived study... nothing. We had to push for that.
    One psychiatrist put her on Cogentin, which is what a lot put kids on to control movements or tics from AP's.

    My kid needs an AP right now. So I have to weigh the bad with the good.
    Her hallucinations and rages have decreased since starting an AP.
    So while some would say no way, don't give it. It depends on your child. Your kids situation and the Symptoms.
    I would not take a do not worry about it from the psychiatrist though. Our psychiatrist watches K at every apt. This is one of the reasons she will not increase the Seroquel with K.
    Seroquel has added the least of the *tics* to K.
    I really don't know what K is experiencing... it truly does seem like tics.
    Now her movements seem like they have become almost compulsives so it is difficult to know if they have become almost habit like?
     
  11. smallworld

    smallworld Moderator

    APs like Risperdal typically treat tics. APs can cause dystonia. There is a difference. Only a neurologist skilled in movement disorders will be able to tell for sure.

    FWIW, my son's tics come and go on his current medication mix. Sometimes they are not apparent at all. They are exacerbated by stimulants (very common) and anxiety (again, common). His tics also worsen when he has a viral infection. He has not experienced dystonia on Seroquel.
     
  12. Jena

    Jena New Member

    Toto - yes it's the same stuff with my difficult child as well. Smallworld is right i gotta head to a neurologist again to know for sure. Yet my Mom gut says it's the medication because she's never done this before. No new tics since 2 actually. The mouth and the eyes were her big ones, yet like i said with age its improved and it's also only when stimulated. Now she's constantly wrenching her hands, when she's not doing that their flying like she's counting or something. I'Tourette's Syndrome hard to explain.

    I guess it is a unknown risk for us with these medications, and it is scary. I get so nervous at times watching her. Lately she's also been doing alot more unsettled behaviors jumping, etc. in place, spinning around. More than the usual behaviors when she is in that hyped state.

    do you ever wonder if the medications increase some of the behaviors?? even though it's stated that they shouldn't.....
     
Loading...